Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 37, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 2, 2008, 3:13 PM CDT for Cerro Gordo County, Worth County, Iowa. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2008, 3:13 PM CDT (20:13 UTC)
- Expired
- May 2, 2008, 4:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Cerro Gordo County, IA, Worth County, IA
The radar
The Minneapolis radar (KMPX), 168 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 3:15 PM CDT | TSTM WND GST 60 | Mason City, IA | |
| May 2, 3:20 PM CDT | TSTM WND DMG | Manly, IA | WINDS TORE OFF SHINGLES AND SOME SIDING FROM A BAR AND ANOTHER BUSINESS IN MANLY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 022013 SVRDMX IAC033-195-022100- /O.NEW.KDMX.SV.W.0037.080502T2013Z-080502T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 313 PM CDT FRI MAY 2 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA... THIS INCLUDES THE CITY OF MASON CITY... WORTH COUNTY IN NORTH CENTRAL IOWA... * UNTIL 400 PM CDT. * AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MASON CITY...AND MOVING NORTH AT 32 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PLYMOUTH BY 315 PM CDT... MANLY...HANLONTOWN AND 9 MILES EAST OF FERTILE BY 320 PM CDT... KENSETT BY 330 PM CDT... 9 MILES EAST OF JOICE BY 335 PM CDT... NORTHWOOD BY 340 PM CDT... THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 194 AND 218. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME... SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4350 9350 4350 9303 4312 9303 4313 9350 TIME...MOT...LOC 2013Z 172DEG 28KT 4323 9325 $$ ALBRECHT
3 follow-up statements
000
WWUS53 KDMX 022028
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
326 PM CDT FRI MAY 2 2008
IAC033-195-022100-
/O.CON.KDMX.SV.W.0037.000000T0000Z-080502T2100Z/
WORTH IA-CERRO GORDO IA-
326 PM CDT FRI MAY 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHERN CERRO GORDO AND WORTH COUNTIES...
AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KENSETT...OR 13 MILES
NORTH OF MASON CITY...MOVING NORTH AT 38 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
NORTHWOOD BY 335 PM CDT...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 196 AND 218.
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
POWER LINES AND TREES HAVE BEEN BLOWN DOWN IN THE MASON CITY
AREA...WITH NUMEROUS REPORTS OF 60 MPH WINDS ACROSS NORTHERN
CERRO GORDO COUNTY.
LAT...LON 4350 9303 4324 9303 4317 9304 4317 9303
4312 9303 4316 9317 4317 9350 4350 9350
TIME...MOT...LOC 2026Z 188DEG 33KT 4336 9320
$$
ALBRECHT000
WWUS53 KDMX 022038
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
337 PM CDT FRI MAY 2 2008
IAC033-022047-
/O.CAN.KDMX.SV.W.0037.000000T0000Z-080502T2100Z/
CERRO GORDO IA-
337 PM CDT FRI MAY 2 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CERRO GORDO COUNTY IS
CANCELLED...
AT 332 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 4350 9303 4326 9303 4325 9331 4326 9333
4325 9334 4325 9350 4350 9350
TIME...MOT...LOC 2037Z 183DEG 36KT 4345 9325
$$
IAC195-022100-
/O.CON.KDMX.SV.W.0037.000000T0000Z-080502T2100Z/
WORTH IA-
337 PM CDT FRI MAY 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR WORTH COUNTY...
AT 332 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR NORTHWOOD...OR 17 MILES SOUTH OF HAYWARD...MOVING NORTH AT 42
MPH.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 202 AND 218.
FOR YOUR PROTECTION GO TO THE BASEMENT OR AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL
TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
A 59 MPH WIND GUST WAS RECORDED AT 334 PM CDT IN THOMPSON.
LAT...LON 4350 9303 4326 9303 4325 9331 4326 9333
4325 9334 4325 9350 4350 9350
TIME...MOT...LOC 2037Z 183DEG 36KT 4345 9325
$$
ALBRECHT000
WWUS53 KDMX 022058
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT FRI MAY 2 2008
IAC195-022108-
/O.EXP.KDMX.SV.W.0037.000000T0000Z-080502T2100Z/
WORTH IA-
358 PM CDT FRI MAY 2 2008
...THE SEVERE THUNDERSTORM WARNING FOR WORTH COUNTY WILL EXPIRE AT
400 PM CDT...
AT 357 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4350 9303 4326 9303 4325 9331 4326 9333
4325 9334 4325 9350 4350 9350
TIME...MOT...LOC 2058Z 183DEG 36KT 4366 9323
$$
ALBRECHTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:00 PM CDT, 13 minutes earlier.
Area forecast discussion, May 2, 3:00 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT FRI MAY 2 2008 .DISCUSSION... SHARP UPPER LEVEL TROUGH AND ASSOCIATED CLOUD DECK PULLING EAST OF THE FORECAST AREA THIS AFTERNOON. STRONG MIXING WITH THE SYSTEM WILL DIMINISH FOR THE REMAINDER OF TONIGHT AS A WEAK RIDGE WORKS EAST THIS EVENING. MOISTURE LEVELS HAVE AGAIN PLUMMETED WITH SFC DEW POINTS NOW IN THE MID TEENS TO UPPER 20S OVER THE NORTHERN AND CENTRAL PLAINS. A FEW CLOUDS NOTED OVER WESTERN SOUTH DAKOTA AND NEBRASKA FROM WEAK WARM ADVECTION ALREADY OCCURRING. A WELL DESERVED BREAK FROM THE ACTIVE WEATHER ARRIVES LATE TONIGHT AND CONTINUES THROUGH SUNDAY AND MONDAY. LIGHT WINDS TONIGHT AND RELATIVELY DRY AIRMASS ONCE AGAIN WILL LEAD TO SOME PATCHY FROST ACROSS THE AREA...OUTSIDE OF METRO AREAS WHERE HEAT ISLAND EFFECT WILL HELP MITIGATE THE FROST POTENTIAL. WINDS GRADUALLY SWING OVER TO THE SOUTH SOUTHWEST FOR SUNDAY AFTERNOON AND NIGHT AS THE SFC RIDGE EXITS TO THE EAST AND SOUTH OF THE STATE. SUNDAY LOOKS TO BE A GREAT DAY...WITH RELATIVELY DRY AIR IN PLACE...EXPECT SOME AFTERNOON CUMULUS AND TEMPERATURES TO REBOUND INTO THE UPPER 60S TO LOWER 70S. MODELS SUGGESTING A WEAK TROUGH CROSSING THE AREA BY SUNDAY EVENING WHICH WILL HAVE LITTLE IMPACT ON THERMAL STRUCTURE THROUGH SUNDAY NIGHT AND MONDAY. WEAK BOUNDARY TO HANG UP JUST SOUTH OF THE REGION AS INCREASED SOUTHERLY FLOW DEVELOPS OVER THE SOUTHERN PLAINS FOR MONDAY INTO TUESDAY. ANOTHER IN A SERIES OF WAVES WILL DEEPEN AND INCREASE MOISTURE RETURN BY LATE MONDAY AND TUESDAY. GFS CONTINUES TO BE THE MORE AGGRESSIVE OF THE MODELS WITH QUICKER SATURATION AND DESTABILIZATION. AM LEANING TOWARD THE NAM/EURO/GEM WHICH FAVOR A SLOWER RETURN OF MOISTURE AND CHANCES FOR RW/TRW. UKMET IN LINE WITH OTHER MODELS IN SLOWER RETURN AND HAVE INTRODUCED CHANCES TO SOUTHERN SECTIONS BY MON NIGHT AND TUESDAY. INSTABILITY TO INCREASE ACROSS THE AREA TUESDAY AFTERNOON AND EVENING AS MOISTURE RETURNS. THOUGH THE GFS SEEMS OVERDONE...EURO AND UKMET ALSO SUGGESTING SUFFICIENT CAPE AND SHEAR FOR SOME SEVERE STORMS WITH THE PASSAGE OF THE LATE AFTERNOON COLD FRONT ON TUESDAY AND WILL MAINTAIN POPS FOR THE DAY. WITH THE FRONT AGAIN STALLING SOUTH OF THE REGION FOR WEDNESDAY INTO THE END OF THE WEEK WITH ADDITIONAL SHORT WAVE ENERGY RETURNING FOR WED NIGHT AND THURSDAY WILL KEEP POPS GOING FOR SOUTH TWO THIRDS INTO THURSDAY. MED RANGE MODELS CONTINUE TO INDICATE A RATHER HIGH QPF EVENT CLOSE TO HOME FOR WED NIGHT THURSDAY. ATTM ...CONFIDENCE REMAINS LIMITED AS TO THE LOCATION. LATEST 12Z EURO HAS BULLSEYE OVER SOUTHERN IA WITH GFS SHOWING CENTRAL IA GETTING GREATER QPF AMOUNTS. MODELS HAVE TRENDED FARTHER SOUTH WITH MOST OF THE MID WEEK SYSTEMS. NONE THE LESS...WILL CONTINUE TO CARRY CHANCE POPS FOR NOW WITH THE LIKELIHOOD THAT HIGHER POPS MAY BE NEEDED. TEMPS TO BE NEAR OR ABOVE NORMAL THROUGH WED WITH A COOLER DAY EXPECTED ON THURSDAY. HAVE LEANED TOWARD ENSEMBLE MIN FOR THURS HIGH AND WOULDNT BE SURPRISED TO SEE SOME 50S OVER THE AREA IF THE SYSTEM DEVELOPS AS PROGGED. TIMING OF LATE WEEK AND WEEKEND RATHER DIFFICULT RIGHT NOW WITH ANOTHER FAST MOVING SYSTEM CROSSING THE NORTHERN PLAINS. HAVE OPTED TO USE A BLENDED GFS/EURO SOLN FOR THE WEEKEND AS BOTH MODELS SHOW SIMILAR SIGNATURES FOR POP AND QPF SATURDAY WITH PASSAGE OF A PACIFIC FRONT. TEMPS SHOULD MODIFY PRIOR TO PASSAGE OF FRONT...THOUGH CLOUD COVER MAY TEMPER MAX TEMPS. && .AVIATION...03/18Z STRONG NW WINDS IN WELL MIXED AIRMASS THIS AFTERNOON. EXPECT AIRMASS TO DECOUPLE QUICKLY THIS EVENING AND THEN THE FLOW WILL BE BECOME SW AS SURFACE HIGH MOVES SOUTH OF IOWA. VFR CLEAR THROUGH MOST OF THE FORECAST PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JJ AVIATION...JJ LONG TERM...REV
Hazardous weather outlook, May 2, 4:44 AM CDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DES MOINES IA 444 AM CDT FRI MAY 2 2008 IAZ006-007-016-017-025>028-037>039-049-050-061-062-075-086-097- 030945- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-MAHASKA- WAPELLO-DAVIS- 444 AM CDT FRI MAY 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY ALONG AND EAST OF A MASON CITY TO OTTUMWA LINE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY FROM MID MORNING THROUGH THE AFTERNOON. A FEW STORMS MAY BE SEVERE DURING THIS PERIOD WITH HAIL AND DAMAGING STRAIGHT LINE WIND BEING THE MAIN THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE. IN ADDITION...FLASH FLOODING CANNOT BE RULED OUT IF HEAVY RAIN DEVELOPS ACROSS AREAS WHERE THE GROUND IS SATURATED FROM RECENT HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY. AT THIS TIME THE SEVERE THREAT CANNOT BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING THROUGH THE AFTERNOON HOURS. IAZ004-005-015-023-024-033>036-044>048-057>060-070>074-081>085- 092>096-030945- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE- DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE- LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- 444 AM CDT FRI MAY 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA WEST OF A MASON CITY TO OTTUMWA LINE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING THROUGH EARLY AFTERNOON. AN ISOLATED SEVERE STORM CANNOT BE RULED OUT LATER THIS MORNING WITH HAIL AND DAMAGING WIND BEING THE MAIN THREAT... ESPECIALLY ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR. THUNDERSTORMS WILL BECOME ISOLATED LATER THIS AFTERNOON AND ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY. AT THIS TIME THE SEVERE THREAT CANNOT BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FAB
In the hours before
Local storm report, May 2, 12:33 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1233 PM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM LIGHTNING 5 NE LINDEN 41.69N 94.19W
05/02/2008 DALLAS IA LAW ENFORCEMENT
LIGHTNING STRUCK SEVERAL POWER POLES AND SET THEM ON FIRE
NEAR THE INTERSECTION OF HIGHWAY 44 AND P46/EL PASO
AVENUE.
&&
KLPThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:16 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 44 min |
| May 1, 9:58 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 16 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.